Colorado, 2020

Tornadoes and Hail in Colorado, August 15, 2020

August 15, 2020 · NWS BOU · 11 events in 2 counties and zones

Severe thunderstorms produced large hail, ranging in size from quarters to tennis balls. Three brief landspout tornadoes developed in open country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, ranging in size from quarters to tennis balls. Three brief landspout tornadoes developed in open country. No damage was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 15, 2:45 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 15, 2:45 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
345 PM MDT Sat Aug 15 2020

.SHORT TERM...(This evening through Sunday)
Issued at 345 PM MDT Sat Aug 15 2020

Current surface analysis shows MLCAPE of 2000-3000 j/kg across the
eastern plains, but enough CIN (near 50 j/kg) to keep things
capped off so far. There is some surface based cumulus beginning
to develop over the Palmer Divide and along a narrow north/south
shear zone near Akron are temps are closer to convective temps
there. It'll still be a close call whether or not we get storms
going. If we do break the cap, very large hail will be possible
given sufficient shear, large MLCAPE, and dry northwest flow
aloft. There is one lone storm for now in the Nebraska panhandle,
and some chance this could sneak southward through late evening
despite the boundary layer not fully mixing over the northeast
corner of the state.

Otherwise, a dry night is expected under mostly clear skies and a
dry airmass from the I-25 Corridor westward through the mountains
and high valleys.

We'll keep smoke in the forecast near the fires and along the
Front Range where the airmass stabilizes and smoke settles in
overnight. Most of Denver may become smoke free later in the night
with a light southerly drainage wind. Otherwise we'll have
widespread haze. Used the HRRR Smoke model and vertically
integrated smoke product for the haze, and the near surface smoke
product to represent areas of smoke, thick enough to smell and
result in poor air quality.

On Sunday, we'll see a deep easterly flow to around 10-11 thousand
feet develop across the plains and Front Range. We should see a
little better heating and mixing and thus convective temps being
met, so a few high based showers/storms still possible roughly
from the Park County area east and northeast across the plains.
High mountain valleys and northern Front Range will see a
continuation of very dry conditions with low humidity. High
temperatures on the plains will be a couple degrees warmer than
today.

.LONG TERM...(Sunday night through Saturday)
Issued at 345 PM MDT Sat Aug 15 2020

Little to no relief in site for the extreme fire behavior
conditions that are driving the fire growth of both forest fires
in our county warning area. A strong upper level ridge with warm
and dry air is forecast to remain in position over the western
United States through the upcoming week and beyond. Initially, the
moisture levels are very low, leading to warm daytime
temperatures and poor humidity recoveries overnight. The winds
aloft will continue to be light to moderate and out of the
northwest, allowing for smoke plumes to propagate downstream.
Through the upcoming week, the ECMWF and GFS are advertising an
increase in moisture levels aloft, but it will be moisture that
has to ride over the top of a moderately amplified ridge. The
other possible source of moisture would be low level moisture
coming into the state from the southern Great Plains. And even if
moisture does move in from the southeast, the thermal profile may
be too capped to allow for much afternoon convective development.
The forecast will mention a slight chance of thunderstorms during
the afternoons, but with little in the way of measurable
precipitation. If storms are able to develop, they may just be
high-based, with little rain and the possibility of dry lightning.
Each of these things will offer little assistance to firefighting
efforts. It looks like it could be a long week.

Temperature-wise, the string of 90 degree days will continue
across the plains. Sky cover will vary between cloud-free and
smoke filled as the fires continue burning through a lot of
timber, generating sizable smoke plumes. Until the upper ridge
breaks down, there is very little good news to pass along.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 345 PM MDT Sat Aug 15 2020

VFR conditions will likely persist through Sunday, but there will
be a lot of smoke and haze through this period. Some chance that
the smoke will be thick enough to slightly reduce visibility
and/or slant range visibility. Easterly winds will return to
normal south/southwest winds toward 06Z. On Sunday, winds will
turn west/northwest in the morning and then around to
east/northeast again by 18Z-19Z. There is a very small threat of a
thunderstorm after 20Z Sunday, but perhaps a little higher threat
(20-30%) chance of a gusty/variable outflow wind from a storm to
the east/southeast of Denver.

&&

.FIRE WEATHER...
Issued at 315 PM MDT Sat Aug 15 2020

Winds will become light and variable this evening. Only moderate
humidity recovery will occur tonight on the existing fires,
despite good radiational cooling and cool temperatures.

It will be hot and dry again across the area on Sunday. The
highest fire danger will remain over the high mountain valleys and
Front Range mountains where humidities will drop to 8-14%. There
should be just a slight bump in humidity on the eastern slope of
the Front Range where light but deep easterly flow develops.

Expect elevated fire danger for much of the upcoming week for
the mountains and foothills with continued very dry conditions
and little if any chance of storms. Storms that do develop will
be over the east slopes and plains. Overall, winds will be
marginal for red flag conditons with majority of the afternoon
breezes at or below 20 mph. Humidity recovery during the overnight
periods will also be poor, allowing fires to remain active
through the nighttime hours, instead of laying down.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barjenbruch
LONG TERM...Dankers
AVIATION...Barjenbruch
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Aug 15, 10:07 AM MST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1107 AM MDT Sat Aug 15 2020

COZ030>051-161715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1107 AM MDT Sat Aug 15 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

It will be hot and dry with elevated fire danger. Avoid any
outdoor activity that may produce a spark or start a new fire.
Existing fires will likely exhibit very high to extreme fire
behavior and spread due to breezy northwest winds up to 20 mph,
low humidity, and extremely dry fuels.

A couple severe thunderstorms are possible across the far eastern
plains this afternoon. The main threat of severe storms appears
to be shifting toward the Limon area where the cap is weakest.
Storms may struggle to develop elsewhere across the northeast
plains. However, if they do break through the cap then very large
hail would be possible from any severe storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Fire danger will remain elevated over the higher terrain Sunday
through Tuesday with very warm and mainly dry conditons. There
will only be a slight chance of high based storms in the
afternoon, mainly on east slopes.

Across the plains, there will be a chance of afternoon and evening
thunderstorms Sunday, especially along the Palmer Divide. A few
storms could be marginally severe over the plains on Sunday with
strong winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

In the hours before

Special weather statement, Aug 15, 3:07 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Denver CO
407 PM MDT Sat Aug 15 2020

COZ041-047-152245-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
407 PM MDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT COUNTY UNTIL
445 PM MDT...

At 407 PM MDT, Doppler radar was tracking a strong thunderstorm over
Simla, or 21 miles southwest of Limon, moving south at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Simla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 10405 3913 10417 3918 10418 3921 10400
      3914 10400 3913 10395 3915 10393 3915 10392
      3892 10382 3889 10405
TIME...MOT...LOC 2207Z 349DEG 11KT 3913 10405

BOWEN

The radar

The Denver radar (KFTG), 116 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 tornado. Local standard time, as filed.

Hail, Washington

When
August 15, 4:15 PM MST
Where
Washington County, 3.17 mi W of Akron Arpt
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.180, -103.280

Tornado, Washington

When
August 15, 4:33 PM MST to 4:38 PM MST
Where
Washington County, 5.06 mi SW of Akron
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.110, -103.280

A weak landspout touched down briefly in open country. No damage was observed.

Hail, Washington

When
August 15, 4:36 PM MST
Where
Washington County, 4.62 mi SW of Akron
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
40.120, -103.280

Hail, Washington

When
August 15, 4:40 PM MST
Where
Washington County, 8.41 mi SW of Akron
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
40.080, -103.330

Hail, Washington

When
August 15, 4:47 PM MST
Where
Washington County, 5.06 mi SE of Midway
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.180, -103.330

Tornado, Washington

When
August 15, 4:47 PM MST to 4:48 PM MST
Where
Washington County, 8.98 mi S of Midway
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
40.100, -103.400

A weak landspout touched down briefly in open country. No damage was observed.

Tornado, Washington

When
August 15, 4:52 PM MST to 4:55 PM MST
Where
Washington County, 10.61 mi SW of Akron
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.050, -103.350

A weak landspout tornado down briefly in open country. No damage was observed.

Hail, Lincoln

When
August 15, 4:53 PM MST
Where
Lincoln County, 4.45 mi SSE of (Lic)limon Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.220, -103.620

Hail, Lincoln

When
August 15, 6:01 PM MST
Where
Lincoln County, 3.81 mi SSW of Shaw
Measured
1 in hail
Reported by
Public
Coordinates
39.450, -103.360

Hail, Lincoln

When
August 15, 6:48 PM MST
Where
Lincoln County, 3.74 mi E of Genoa
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.280, -103.430

Hail, Lincoln

When
August 15, 7:00 PM MST
Where
Lincoln County, 4.67 mi SSE of Genoa
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.220, -103.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyThe tornado archive for Colorado, 2020Warnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914687, 914695, 914688, 914689, 914690, 914696, 914697, 914691, 914692, 914693, 914694.